+ Reply
Log in or Register to participate in these discussions
Finish 2nd round of chemo
ABBYB
37 Posts
Had round 2 of Chemo last week. I'm noticing that I'm more fatigued, like all the time. So energy levels are def down. Also my appetite is less, but food is more noticeably tasteless and the texture of everything has changed. Also loose stools, with tummy issues. IDK, I will talk to the doc about these side effects next week. Not sure if it's the chemo or grastofil? I got terrible lower back pain on weekend, but that happened after 1st round. Did anyones tolerance to these treatments seem to level out or what did you notice? I'm trying to prepare my gut for next round and figure out diet to get my nutrients. Its hard when your so tired some days
9 Replies
Dakley
16 Posts

@ABBYB 2 rounds under your belt! The good news is that you‘re much closer to being done. That’s what I keep telling myself, it’s what gets me through. I have my 4th treatment next week. I have had pretty much exactly the same side effects you have. The fatigue is the one that is hard. After this past treatment I was so fatigued I barely made it out of bed one day and then am napping for a few days after that. I have also found it hard to find something to quench my thirst. I am a huge water drinker and I really can’t even stand to have a sip. Are you getting a lapelga shot the day after chemo? That could be what is contributing to the muscle ache, I too have them but it’s tolerable. I have found with each treatment the side effects have been more pronounced and seem to linger. Good luck with your next round.

JustJan
1033 Posts

@Dakley I saw your comment about thirst and finding something to drink. I mixed cranberry juice with some Gingerale (⅔ juice and ⅓ Gingerale) and it was very thirst quenching and delicious. I got Gingerale in plastic bottles as metal can be a bit of an issue. You can also mix with sprite if you’d prefer.

Hope your treatment next week goes well.

@ABBYB Not sure if I had the same chemo treatment as you did but I did have Grastofil. My chemo cycle was every 3 weeks, one week of side effects then 2 weeks of recovery. My Oncologist told me that after 2 cycles I would know what my worst day would be and I did. I would get my treatment on Tuesday and my worst day was on the Saturday. It was tough figuring out what to eat and drink as every thing didn't taste like it should. Coffee for me was disgusting. I learned to sleep whenever I felt the need. My energy did get worse the longer I was on treatment but around #4 chemo cycle I got a blood transfusion and that made a huge difference to my energy level. Make sure you drink plenty of water, it is so important during chemo treatments.

hailo
5 Posts

@ABBYB

I mixed Gatorade Zero with water most days to get some flavour (and electrolytes). If you're finding it hard to eat or drink in general, maybe really watered down smoothies and/or protein shakes? That way at least you get liquid and some nutrients in you. Or hit up the drink aisle at the grocery store on your good days and see what might interest you. Have mugs/cups of water/drink of choice in every room, so wherever you go you always get reminded to take a sip. You may want to request your oncology team to speak with a dietician to figure out what foods might most "bang for your forkful".

I found the fatigue constant throughout chemo, worse during the first half of the cycle, and the last few days were the best. First few cycles were difficult and I did tolerate it a bit better the following rounds, but my dosage was reduced, so that might have been it. Sounds counter-intuitive, but exercise (even walking) does help a bit, if you can muster up the energy to do that.

Good luck to both @ABBYB and @Dakley on your next rounds.

JustJan
1033 Posts

@ABBYB I am glad you are through your second round I found I didn’t have much appetite and food didn’t taste great. For me, Chemo certainly affected my stomach and digestive tract. Good idea to talk to your care team so that they can give you some suggestions on how to manage it. The fatigue is the one side effect for me that was cumulative. I did not have grastofil or any other booster drug and I had terrible leg and back pain from day 3-5 of each cycle.

I hope your team can suggest some things to help reduce the side effects and make them more tolerable.

Runner Girl
2144 Posts

@ABBYB

Congratulations on completing round 2! I'm sorry that the side effects are becoming cumulative. I have a few suggestions for you for relief.

Are you taking an antihistamine with the grastofil? I had neulasta shots and it was advised to take an antihistamine with them to help mitigate the body pain - claritin was prescribed but it did nothing for me so I was allowed to use reactine. Please discuss with your oncologist before taking anything.

For your loose stools you could inquire with your oncologist about taking metamucil to help bulk things up. I take it daily to help with my IBS-D. When I had chemo I found the opposite happened to me and I had to cut back on the metamucil as my IBS seemed to “go away” during chemo - unfortunately it came back when chemo ended.

As far as hydration goes, if straight water won't do have you tried water with fruit or cucumber, maybe add a little ginger for the tummy? I did what I called “spa water”, trying different things, lemon, cucumber, ginger, strawberries, raspberries. Added a bit of stevia for sweetening without the sugar impact. Try everything wet and see what you can tolerate. It may change after each treatment as your cells take another hit from the chemo.

You're doing great! 2 down and what, 4 to go? Next one you're at the halfway mark?

Runner Girl

ABBYB
37 Posts

Hi @Dakley! I also say the same and count down because it's the one thing I feel I'm achieving, if that even makes one bit of sense. And I know what you mean about hydrating, even water is hard to stomach. I add Hydralite tabs to my water and water down Gatorade. But I had a green tea with sugar and it tasted like heaven on the weekend! Oh how the small things mean so much these days🙂 best wishes to you girl!!! Stay in touch please

ABBYB
37 Posts

Yes @Runner Girl 2 down & 4 to go !!! Oh my gosh, it's so bitter sweet. But I will def talk to my onco about the Claritin as I have been taking and not sure if it helps. I will try the spa water 🙂 it sounds fun. Thanks for that

Daffy74
12 Posts

Hello ABBYB!

I am at the same spot as you! I go in for my 3rd chemo next week!

I actually found my second round a bit easier as far as side effects went. That might also be because my oncologist had changed a few things around! First round, I had pain in my legs from the hips down to my feet from day 3-7. I was so restless and could not get comfortable! I also had terrible diarrhea for the whole 2 weeks after. I thought the pain was from the Lapelga but my oncologist said it was more probable to be from chemo because of the early onset. So he prescribed me some Tramadol for the pain and Imodium for the diarrhea. I do take Reactine for the side effects of the Lapelga already so we kept with that. This time around, the side effects only started on day 4 and only lasted 2 days. I took my Tramadol around the clock for those days and it did help. It did not take the pain completely away but made it at least more comfortable so I could rest. I had less abdominal discomfort this time around but did take a few doses of the Imodium and it helped. Instead of the 10+ diarrhea a day for 2 weeks I had first time around, it was more the occasional one. My taste buds are gone so nothing is good but I still have more than enough of an appetite. I just try to keep eating good foods instead of junk. I always cary a water bottle with me and I have an occasional splash of water henancer to change things around. I also have some flavored sparkling water that I keep in the fridge and will use some of it once in a while. Fatigue had been my worst thing this time. I find sleeping is hard. Have a hard time getting to sleep and wake up often. I was better at napping last time but did not make it a priority this time! That is one thing I will need to work on. I did find though that the more I lay down on the couch and do nothing, the worst the side effects are so I push myself to walk around the house, do a few chores a day and some cooking and that keeps me in better physical and mental shape! Hope this helps!!!! You are ⅓ there girl!!! Good luck!

+ Reply